New report finds increase in melatonin overdoses in children Last year, U.S. poison control centers
CDC New report finds increase in melatonin overdoses in children Last year, U.S. poison control centers received more than 52,000 calls of children consuming worrisome amounts of melatonin. By Mike Stobbe, AP Medical Writer Monday, June 6, 2022 5:48AM Dr. Jennifer Ashton, ABC News' chief medical correspondent, broke down the new study about kids and melatonin from the CDC. NEW YORK -- Researchers are drawing attention to a rise in poisonings in children involving the sleep aid melatonin - including a big jump during the pandemic. Last year, U.S. poison control centers received more than 52,000 calls about children consuming worrisome amounts of the dietary supplement - a six-fold increase from about a decade earlier. Most such calls are about young children who accidentally got into bottles of melatonin, some of which come in the form of gummies for kids. Recent Stories from ABC 7 News D-Day anniversary: Journalist's report recounts moments before Normandy invasion Parents may think of melatonin as the equivalent of a vitamin and leave it on a nightstand, said Dr. Karima Lelak, an emergency physician at Children's Hospital of Michigan and the lead author of the study published Thursday by the Centers for Disease Control and Prevention. "But really it's a medication that has the potential to cause harm, and should be put way in the medicine cabinet," Lelak said. What is melatonin? Melatonin is a hormone that helps control the body's sleep cycle. It has become a popular over-the-counter sleeping aid, with sales increasing 150% between 2016 and 2020, the authors said. In the U.S., melatonin is sold as a supplement, not regulated as a drug. Because melatonin is unregulated, the U.S. Food and Drug Administration doesn't have oversight over the purity of ingredients or the accuracy of dosage claims. Other researchers have found that what's on the label may not match what's actually in the bottle, and some countries have banned the sale of over-the-counter melatonin. How are melatonin overdoses treated? Many people can tolerate even relatively ex large doses of melatonin without significant harm, experts say. But there is no antidote for an overdose. In cases of a child accidentally ingesting melatonin, experts often ask a reliable adult to monitor them at home. But slowed breathing or other worrisome signs can mean a child should be taken to a hospital. What did the researchers find? Lelak and her colleagues looked at reports to poison control centers from 2012 to 2021, counting more than 260,000 calls about kids taking too much melatonin. They represented 0.6% of all poison control calls in 2012 and about 5% in 2021. In about 83% of those calls, the children did not show any symptoms. But other children endured vomiting, had altered breathing or showed other symptoms. Over the 10 years studied, more than 4,000 kids were hospitalized, five needed to be put on machines to help them breathe, and two - both younger than 2 - died. Most of the hospitalized children were teenagers, and many of those were believed to be suicide attempts.